Report Outlines Steps to Reduce Multiple IV Infusion Risks
A new report by the Health Technology Safety Research Team (HTSRT) at the University of Toronto provides nine specific recommendations to reduce the risks associated with multiple intravenous (IV) infusions. The report stems from twelve field studies in Ontario hospitals, carried out in conjunction with the Institute for Safe Medication Practices, Canada. The report, “Mitigating the Risks Associated With Multiple IV Infusion,” was released at a recent meeting of the AAMI Healthcare Technology Safety Institute (HTSI) and calls for the immediate adoption of these recommendations by healthcare institutions.
IV therapy, or the infusion of liquids directly into a vein (commonly known as a drip), is one of the most commonly used techniques in a hospital. Typically, the infusions are delivered via pumps with a user interface, to infuse fluids, nutrients, or medication into a patient’s bloodstream in a regulated manner, which may be continuous or intermittent.
Multiple IV infusions are often delivered with large volume pumps “through a combination of primary and secondary ‘piggyback’ infusions on multiple pumps and channels,” according to the HTSRT website, making the system prone to a variety of errors, including mix-ups of infusion lines, bags, and pumps. For the patient, this could mean receiving an incorrect dose, at the wrong time, with lethal consequences. These risks were also highlighted at the HTSI Infusion System meeting, which took place in Daytona Beach, FL, Jan. 25-26, 2012. The meeting was held to address such priority issues in the safe and effective use of infusion systems.
Andrea Cassano-Piche and Mark Fan co-led this phase of the HTSRT study, conducting fieldwork and experimental research to assess these risks. Tony Easty was the principal investigator on the project, which was launched in February 2010. The report delineates nine recommendations to improve safety in specific areas, including secondary infusions, line identification, line set-up and removal , and IV bolus administration. They are:
- At the beginning of a secondary infusion, it should always be verified that the primary infusion is inactive (no drip visible) and the secondary is active (drip visible).
- A continuous infusion that carries the risk of significant patient harm if used in error (referred to in the study as “high-alert”) must be administered as a primary and never secondary infusion.
- To minimize tubing mix-up, all secondary infusions should be attached to primary infusion sets with a back-check valve.
- Gowns with snaps, ties, or Velcro on the shoulders and sleeves should be used.
- For emergency medication infusions, associated primary tubing should be clearly labeled as the emergency medication line, at the injection port closest to the patient.
- Multiple IV infusions should be set up one at a time, and as completely as possible (this includes mechanical set-up and pump operation).
- Multiport or multi-lead connectors should be used instead of multiple three-way stopcocks to join multiple IV infusions in a single line.
- A bolus should only be administered via the primary continuous infusion pump if the dose parameters are programmed by the clinician into the pump, without changing the primary infusion parameters. Manually increasing the infusion rate to administer a bolus of a primary continuous infusion should be discouraged.
- Hard upper limits should be set by hospitals for as many high-alert medications as possible to prevent the administration of a bolus by manually increasing the primary flow rate.
The HTSRT report provides detailed rationale for each of these recommendations, as well as photographs and diagrams to guide healthcare workers in areas where multiple IV infusions are administered to patients, such as intensive care units, outpatient chemotherapy clinics, and hospital emergency departments.
A final, more in-depth version of the report is not expected to be final until the end of March. For more information, click here. http://www.ehealthinnovation.org/?q=node/523.